Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 87, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 17, 2023, 4:54 PM MDT for Hamilton County, Morton County, Stanton County, Kansas. It was in force for 66 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2023, 4:54 PM MDT (22:54 UTC)
- Expired
- Jun 17, 2023, 6:00 PM MDT
- In force
- 66 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hamilton County, KS, Morton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 165 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 5:10 PM MDT | TSTM WND GST 55 | Elkhart, KS | AWOS station KEHA Elkhart AWOS Site. |
| Jun 17, 5:11 PM MDT | TSTM WND GST 60 | 5 Wnw Elkhart, KS | Mesonet station CW8810 Elkhart. |
| Jun 17, 5:11 PM MDT | TSTM WND GST 60 | 5 Wnw Elkhart, KS | Mesonet station CW8810 Elkhart. |
| Jun 17, 5:23 PM MDT | TSTM WND GST 68 | 9 Nw Wilburton, KS | Mesonet station CGLK1 Cimarron. |
| Jun 17, 5:23 PM MDT | TSTM WND GST 68 | 9 Nw Wilburton, KS | Mesonet station CGLK1 Cimarron. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 3:34 PM MDT | Tornado Watch | SPC | 6 hr |
| Jun 17, 3:45 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2514 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
750
WUUS53 KDDC 172254
SVRDDC
KSC075-129-187-180000-
/O.NEW.KDDC.SV.W.0087.230617T2254Z-230618T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
554 PM CDT Sat Jun 17 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Hamilton County in southwestern Kansas...
Morton County in southwestern Kansas...
Stanton County in southwestern Kansas...
* Until 700 PM CDT/600 PM MDT/.
* At 554 PM CDT/454 PM MDT/, severe thunderstorms were located along
a line extending from 12 miles northeast of Hartman to 7 miles west
of Elkhart, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Elkhart around 610 PM CDT.
Other locations in the path of these severe thunderstorms include
Wilburton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
southwestern Kansas.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
southwestern Kansas.
&&
LAT...LON 3826 10204 3826 10156 3700 10156 3699 10204
TIME...MOT...LOC 2254Z 273DEG 31KT 3824 10205 3702 10204
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO3 follow-up statements
091
WWUS53 KDDC 172313
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
613 PM CDT Sat Jun 17 2023
KSC075-129-187-180000-
/O.CON.KDDC.SV.W.0087.000000T0000Z-230618T0000Z/
Hamilton KS-Morton KS-Stanton KS-
613 PM CDT Sat Jun 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
CDT/600 PM MDT/ FOR HAMILTON...MORTON AND STANTON COUNTIES...
At 613 PM CDT/513 PM MDT/, severe thunderstorms were located along a
line extending from 15 miles northeast of Coolidge to near Elkhart,
moving east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Wilburton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
southwestern Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 10204 3826 10156 3700 10156 3699 10204
TIME...MOT...LOC 2313Z 273DEG 31KT 3823 10184 3701 10184
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
TATRO406
WWUS53 KDDC 172323
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
623 PM CDT Sat Jun 17 2023
KSC075-129-187-180000-
/O.CON.KDDC.SV.W.0087.000000T0000Z-230618T0000Z/
Hamilton KS-Morton KS-Stanton KS-
623 PM CDT Sat Jun 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
CDT/600 PM MDT/ FOR HAMILTON...MORTON AND STANTON COUNTIES...
At 622 PM CDT/522 PM MDT/, severe thunderstorms were located along a
line extending from 16 miles north of Syracuse to near Wilburton,
moving east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...60 mph wind gust at 612 PM 3 miles northwest of Elkhart.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Elkhart, Syracuse, Johnson City, Rolla, Manter, Coolidge, Richfield,
Wilburton, The Saunders Elevator and Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
southwestern Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 10204 3826 10156 3700 10156 3699 10204
TIME...MOT...LOC 2322Z 273DEG 31KT 3823 10174 3701 10174
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
TATRO698
WWUS53 KDDC 172350
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
650 PM CDT Sat Jun 17 2023
KSC075-129-187-180000-
/O.EXP.KDDC.SV.W.0087.000000T0000Z-230618T0000Z/
Hamilton KS-Morton KS-Stanton KS-
650 PM CDT Sat Jun 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON...MORTON AND STANTON
COUNTIES WILL EXPIRE AT 700 PM CDT/600 PM MDT/...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
southwestern Kansas.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.
LAT...LON 3826 10204 3826 10156 3700 10156 3699 10204
TIME...MOT...LOC 2350Z 273DEG 31KT 3822 10145 3700 10146
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 4:22 PM MDT, 32 minutes earlier.
Area forecast discussion, Jun 17, 4:22 PM MDT, 32 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 522 PM CDT Sat Jun 17 2023 ...updated mesoscale... .MESOSCALE DISCUSSION... Issued at 530 PM CDT Sat Jun 17 2023 60F+ dewpoints have made it up as far as Highway 50. 0-1 km SRH is around 50 m2/s2 along the Oklahoma border and should increase to as high as 100 m2/s2 by 7 pm tonight in that area. Watching a storm south of Liberal right now that is well ahead of the line of storms farther to the west. If there were to be a higher tornado potential, it would be with this storm and the associated higher dewpoints and higher SRH. Otherwise, the line of storms continues to move east around 30 mph. This line of storms will run into the higher BL moisture across Kansas and should strengthen in intensity. Damaging 60 to 90 mph outflows may be possible this evening across a portion of the FA. QLCS tornadoes cannot be ruled out on the line either. 0-3 km bulk shear is around 30 kt from Syracuse to Meade, so will half to watch out for squall line tornadoes in that area in particular. && .SHORT TERM...(Tonight and tomorrow) Issued at 111 PM CDT Sat Jun 17 2023 A stationary boundary exists today from central Kansas southwest to the Texas panhandle. This front could have mesoscale impacts later this evening. In the meantime, upslope flow behind the front will continue this afternoon and evening, particularly for the high plains of Colorado into western Kansas. As a result of this flow, afternoon storms are expected to develop across the higher terrain of Colorado. These storms will eventually start to move across the Kansas prairie mid to late evening tonight. Expect storms to cross the state line in the 6 to 8 pm timeframe. A squall line of storms is expected by this evening across western Kansas. Therefore, the main threat with this activity will be intense convective outflow of 60 to 80 mph. It was interesting that the RRFS has outflows of 90+ mph. It's a model, so not taking it verbatim, but still interesting nonetheless the output is that high. Forecast skew-t/log-p's show a mixed low level BL with plenty of DCAPE forecast. With upscale growth in combination of the DCAPE, it is would seem prudent that some seriously strong outflows will be possible this evening across the FA. The second area of interest for another separate area of storms is along and south of the front. Here, higher MUCAPE will be possible in association with the higher dews. Directional shear is high enough for supercells, although speed shear could be a bit lacking. The main question for this second area of storms (roughly SE of KDDC), is what storm mode will be and if storms will interact with the front or not. If storms remain discrete supercells, the the main threats would be very large hail and damaging winds. If storms do interact with the front, then an isolated tornado may be possible as well. Overall, have much higher confidence of the first area of storms spreading across the FA then the second area. The front has already moved fairly well south, so this may limit the potential for the second area of storms versus the first. Otherwise, for the rest of the short term, dry conditions are expected Sunday with near normal temps. .LONG TERM...(Monday through Friday) Issued at 111 PM CDT Sat Jun 17 2023 We will return back to a normal Summer time pattern Monday. A shortwave ridge will build over the FA during this period. Highs should peak into the 90s and the forecast should be storm-free. Shortwave ridging should continue Tuesday as well with hot highs and dry conditions continuing. On Wednesday, a weak shortwave will move across the area. This feature could spark off storms during the evening. Opportunities for storms will continue for the rest of the business week. Coverage will be widely scattered/hit-or-miss type of activity. Temperatures should be close to seasonal normal to finish out the rest of the long term. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1111 AM CDT Sat Jun 17 2023 There is some residual MVFR cigs across western Kansas extending into central Kansas this morning. This is in association with moisture left over from the overnight rains. This cloud deck will partially erode today with cigs trending to VFR. Attention then turns to this evening. A thunderstorm complex is expected to move across the terminals mid to late evening. +TSRA with outflow winds of 50+ kt will be possible with this activity, particularly more likely for KGCK/KLBL/KDDC. Some GR could be possible as well. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 86 62 93 / 70 0 0 0 GCK 55 87 60 93 / 70 0 0 0 EHA 53 87 58 95 / 70 0 0 0 LBL 55 88 60 96 / 70 0 0 0 HYS 59 86 62 95 / 70 0 0 0 P28 61 87 63 95 / 70 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Sugden SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, Jun 17, 1:51 AM MDT, 15 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 251 AM CDT Sat Jun 17 2023 KSZ030-031-043>046-061>066-074>081-084>090-180800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 251 AM CDT Sat Jun 17 2023 /151 AM MDT Sat Jun 17 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms capable of producing strong damaging winds of 70 mph, hail up to 4 inches and heavy rainfall will be possible after 5pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Probability of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Limited Spotter Activation may be required after 5pm south of a Syracuse to Garden City to Dodge City to Pratt line.
In the hours before
Special weather statement, Jun 17, 4:29 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
529 PM CDT Sat Jun 17 2023
KSZ086-172300-
Seward KS-
529 PM CDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of southern Seward
County through 600 PM CDT...
At 529 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberal, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Liberal around 540 PM CDT.
Hayne around 550 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
&&
LAT...LON 3713 10107 3724 10078 3700 10063 3700 10107
TIME...MOT...LOC 2229Z 246DEG 30KT 3704 10100
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TATROSpecial weather statement, Jun 17, 4:45 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
545 PM CDT Sat Jun 17 2023
KSZ061-074-084-172315-
Stanton KS-Hamilton KS-Morton KS-
545 PM CDT Sat Jun 17 2023
...Strong thunderstorms will impact portions of Hamilton, Morton and
Stanton Counties through 615 PM CDT/515 PM MDT/...
At 545 PM CDT/445 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles north of Hartman to
13 miles north of Keyes. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elkhart, Syracuse, Johnson City, Rolla, Manter, Coolidge, Richfield,
Wilburton, The Saunders Elevator and Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
southwestern Kansas.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.
&&
LAT...LON 3826 10204 3826 10155 3700 10156 3699 10204
TIME...MOT...LOC 2245Z 269DEG 26KT 3824 10222 3701 10224
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TATROThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:41 PM MDT | Special Weather Statement | DDC | Hamilton | 34 min |
| Jun 16, 8:46 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 44 min |
| Jun 16, 9:14 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 46 min |
| Jun 16, 9:24 PM MDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 51 min |
| Jun 16, 9:44 PM MDT | Special Weather Statement | DDC | Kearny | 31 min |
| Jun 16, 10:07 PM MDT | Special Weather Statement | DDC | Stanton | 38 min |
| Jun 16, 10:11 PM MDT | Special Weather Statement | DDC | Scott | 34 min |
| Jun 16, 10:51 PM MDT | Special Weather Statement | DDC | Lane, Ness, Trego | 54 min |
| Jun 16, 11:51 PM MDT | Special Weather Statement | DDC | Ellis, Trego | 54 min |
| Jun 16, 11:54 PM MDT | Special Weather Statement | DDC | Morton | 66 min |
| Jun 17, 12:23 AM MDT | Special Weather Statement | DDC | Grant, Morton, Stanton, Stevens | 52 min |
| Jun 17, 1:08 AM MDT | Special Weather Statement | DDC | Grant, Haskell, Seward, Stevens | 52 min |
| Jun 17, 1:33 AM MDT | Special Weather Statement | DDC | Meade | 27 min |
| Jun 17, 1:53 AM MDT | Special Weather Statement | DDC | Meade, Seward | 52 min |
| Jun 17, 4:29 PM MDT | Special Weather Statement | DDC | Seward | 31 min |
| Jun 17, 4:34 PM MDT | Severe Thunderstorm Warning | DDC | Seward | 41 min |
| Jun 17, 4:45 PM MDT | Special Weather Statement | DDC | Hamilton, Morton, Stanton | 30 min |
| Jun 17, 5:05 PM MDT | Severe Thunderstorm Warning | DDC | Haskell, Meade, Seward | 40 min |
| Jun 17, 5:27 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 63 min |
| Jun 17, 5:30 PM MDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Seward | 45 min |
| Jun 17, 5:38 PM MDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 52 min |
| Jun 17, 5:44 PM MDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 46 min |
| Jun 17, 5:56 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Seward, Stevens | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.